Alert archive / Colorado / Tornado Warnings in 2020
Tornado Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 2, 2020, 4:36 PM MDT for Kit Carson County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2020, 4:36 PM MDT (22:36 UTC)
- Expired
- Jul 2, 2020, 4:53 PM MDT
- In force
- 17 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WFUS53 KGLD 022236
TORGLD
COC063-022315-
/O.NEW.KGLD.TO.W.0004.200702T2236Z-200702T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
436 PM MDT Thu Jul 2 2020
The National Weather Service in Goodland has issued a
* Tornado Warning for...
South central Kit Carson County in east central Colorado...
* Until 515 PM MDT.
* At 436 PM MDT, a confirmed tornado was located 7 miles south of
Stratton, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Kit Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3914 10283 3927 10281 3924 10235 3906 10237
TIME...MOT...LOC 2236Z 275DEG 15KT 3920 10258
TORNADO...OBSERVED
HAIL...<.75IN
$$
Lundquist2 follow-up statements
559
WWUS53 KGLD 022242
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
442 PM MDT Thu Jul 2 2020
COC063-022315-
/O.CON.KGLD.TO.W.0004.000000T0000Z-200702T2315Z/
Kit Carson CO-
442 PM MDT Thu Jul 2 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL KIT CARSON COUNTY...
At 442 PM MDT, a confirmed tornado was located 7 miles southeast of
Stratton, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado southeast of Stratton.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Kit Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3914 10283 3927 10281 3924 10235 3906 10237
TIME...MOT...LOC 2242Z 275DEG 15KT 3920 10255
TORNADO...OBSERVED
HAIL...<.75IN
$$
Lundquist332
WWUS53 KGLD 022253
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
453 PM MDT Thu Jul 2 2020
COC063-022302-
/O.CAN.KGLD.TO.W.0004.000000T0000Z-200702T2315Z/
Kit Carson CO-
453 PM MDT Thu Jul 2 2020
...THE TORNADO WARNING FOR SOUTH CENTRAL KIT CARSON COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3914 10283 3927 10281 3924 10235 3906 10237
TIME...MOT...LOC 2251Z 275DEG 15KT 3920 10249
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:17 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 2, 3:17 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 317 PM MDT Thu Jul 2 2020 .SHORT TERM...(This afternoon through Friday) Issued at 1133 AM MDT Thu Jul 2 2020 Latest upper air analysis and satellite imagery show southwest flow over the Great Basin onto the High Plains with cloud cover continuing to fade. A short wave trough was deepening over Eastern Colorado. At the surface a dry line/surface boundary was located just west of the KS/CO border. To the east an outflow boundary from convection to the east was moving westward. This afternoon am expecting thunderstorms to initiate near Akron and Yuma by 2 PM MT. Based on the explosive growth with storms yesterday, am expecting the same to occur today. As storms move east they should increase in coverage and intensity. Based on the 0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these storms may become super cells despite the rather weak shear. The greatest risk for hail will be when storms initially develop. Once the storms begin to group together the hail threat will go down and the risk for straight-line winds will go up. Currently am thinking the greatest risk for straight-line winds will be along Highway 36 corridor. Tonight the storm activity will continue to move east. Am not sure how late into the evening the potential for damaging straight- lines winds will last. However, based on what happened over the past week in a similar setup, am thinking the risk may persist to after midnight; although by late evening the threat will will be more isolated that earlier in the evening. Confidence of severe thunderstorms occurring and producing these threats are between moderate and high. Impacts will be broken tree limbs, downed power poles, limited visibility in the torrential rainfall/blowing dust. However, confidence of these threats occurring east of Highway 83 declines. The one factor that is tricky to determine is when the storms will reach the eastern 1/3 of the forecast area. If they race east after clustering together, they may reach the eastern part of the forecast area early enough in the evening to still produce damaging winds over a more than just isolated locations. Friday a similar setup will exist for severe thunderstorms to occur. However the ML CAPE will be pushed further east, with the dry line between Highways 27 and 83, except for an arc of higher dewpoints over Yuma County. Deep layer shear over Yuma County is 15 kts, so may see some strong thunderstorms until the storm activity moves over the east half of the forecast area. Currently this shouldn't occur until the evening, which will limit the amount of instability present. .LONG TERM...(Friday night through Thursday) Issued at 315 PM MDT Thu Jul 2 2020 An upper-level ridge axis is expected to remain over Central High Plains in the extended forecast. An upper-lvel trough is across the Pacific NW. A 500mb low develops across region on Sunday as ridge flattens. Ridge builds back into the High Plains next week with a few shortwave troughs moving across the Central Region High Plains. At the surface a boundary is across the CWA on Saturday. A trough is expected to be across eastern Colorado/northwest KS region through the period. Expecting temperatures to be in the low to mid 90s on Saturday. Temperatures will be slightly cooler on Sunday expecting to be in the mid 80s to low 90s. Temperatures will increase above normal later in the period to upper 90s near 100 by Wednesday. Expecting a chance of preciptation Saturday with increase chances on Sunday as H5 low moves across region. Expect chances of precipitation to decrease by Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu Jul 2 2020 VFR to MVFR conditions forecast for the TAFs. Main focus is the timing of thunderstorms over both sites. As thunderstorms move over KGLD, anticipate the visibility falling to atleast MVFR, maybe even IFR for a short time. Winds will also be gusty with these storms. There could also be some blowing dust. On a side note, arrival time may not be soon enough if the storms produce outflow winds and race eastward. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...EH AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 935 AM MDT Thu Jul 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms will begin to develop by 2 PM MDT between Yuma and Akron. Storms may quickly become severe and increase in coverage as they move east during the afternoon and evening. Main threats will be hail up to 2 inches in diameter, wind gusts of 60-80 MPH, blowing dust, and torrential rainfall. The largest hail will occur before storms group together, then the main threat will be damaging wind gusts, especially along the Highway 36 corridor. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Severe thunderstorms may form Saturday afternoon and evening east of a Benkelman to Goodland and Tribune line. Main threats will be large hail, damaging wind gusts, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Storm reports by phone or through social media are greatly appreciated. JTL
In the hours before
Local storm report, Jul 2, 3:52 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 SW JOES 39.62N 102.72W
07/02/2020 E0.88 INCH YUMA CO PUBLIC
&&Local storm report, Jul 2, 3:58 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 ESE BURLINGTON 39.30N 102.26W
07/02/2020 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jul 2, 4:13 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 S BURLINGTON 39.26N 102.27W
07/02/2020 E0.70 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jul 2, 4:16 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 WSW JOES 39.61N 102.76W
07/02/2020 E1.00 INCH YUMA CO PUBLIC
HAIL STRIPPED SOME CROPS ON PROPERTY.
&&Special weather statement, Jul 2, 4:17 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Thu Jul 2 2020
KSZ027-022245-
Wallace KS-
417 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLACE COUNTY UNTIL 445
PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Weskan, or 10 miles west of Sharon Springs, moving northeast at 30
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sharon Springs and Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.
LAT...LON 3874 10197 3886 10205 3893 10205 3907 10179
3882 10164
TIME...MOT...LOC 2217Z 206DEG 26KT 3888 10195
024Local storm report, Jul 2, 4:22 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 WSW BURLINGTON 39.30N 102.29W
07/02/2020 M1.25 INCH KIT CARSON CO PUBLIC
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:05 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 5 hr |
| Jul 2, 2:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 54 min |
| Jul 2, 3:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jul 2, 3:26 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| Jul 2, 3:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 2, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| Jul 2, 3:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Jul 2, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 29 min |
| Jul 2, 3:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jul 2, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 2, 4:19 PM MDT | Tornado Warning | GLD | Kit Carson | 26 min |
| Jul 2, 4:31 PM MDT | Flash Flood Warning | GLD | Kit Carson | 2 hr |
| Jul 2, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Jul 2, 4:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 25 min |
Nearby
Tornado Warnings in Colorado, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.